Abstract 8811: Pheochromocytoma Cardiomyopathy: The Extreme Effect of Catecholamines on the Heart
A previously healthy 19-year-old man was admitted with nausea, vomiting and labile blood pressures after several months of headaches and palpitations. Though normotensive on presentation, his blood pressure rose to 240/160 mmHg after administration of IV metoclopramide. He then developed dyspnea, acute pulmonary edema, and became hypotensive. Echocardiogram revealed an LV ejection fraction of 10% without cavity dilation. Coronary angiography revealed no coronary artery disease, and ventriculography revealed no regional wall motion abnormalities or apical ballooning. Given the concern for myocarditis, an RV endomyocardial biopsy was performed, which revealed necrotic myocytes, but no inflammatory infiltrate. CT scan of the abdomen revealed a 4.0 x 3.5 cm mass within the right adrenal gland and plasma normetanephrine levels were markedly elevated at 28.8 nmol/L. In the context of a presumptive diagnosis of pheochromocytoma complicated by catecholaminergic cardiomyopathy, plans were made for surgical resection of the tumor following alpha-adrenergic blockade. Continued hypotension prompted urgent implantation of a percutaneous ventricular assist device (pVAD). With pVAD support, hemodynamics improved over 2 weeks, serial echocardiograms showed improvement in LV ejection fraction to 60%, and laparoscopic removal of the adrenal mass was safely undertaken. Pathology confirmed a pheochromocytoma. Pheochromocytoma-induced cardiogenic shock is a rare syndrome described after adrenergic storm triggered by mechanical compression, tumor hemorrhage, or administration of dopaminergic agonists, such as metoclopromide in this case. The pathophysiology of acute myocardial stunning during catecholamine surge remains unclear. Postulated mechanisms include coronary vasospasm, direct toxic effects of catecholamines on cardiomyocytes, and a newly proposed hypothesis of Gi-receptor-coupled catecholamine signaling (stimulus trafficking). Our patient illustrates that the inhibitory effects of catecholamine excess on myocardial function may be reversible with early clinical recognition, aggressive hemodynamic support, appropriate pre-operative preparation, and surgical resection by a specialized team.
- Acute heart failure
- Autonomic nervous system
- Shock, cardiogenic
- Artificial heart/Cardiac support devices
- © 2011 by American Heart Association, Inc.